Do Statins Cause ED?


Statins are used to control LDL Cholesterol in our bodies. They are effective, which is why cardiologists prescribe them for their patients at risk for heart attack, coronary heart disease, angina and stroke. Sometimes, however, they get prescribed to patients with a family history of the above conditions. An important note on statins is that while they reduce cholesterol being made by the body, they do NOT remove any blockages already in existence.

Side effects, according to the Mayo Clinic, include: headaches, nausea and muscle/joint pains. Rarely, statins can cause liver damage. And even that last one of muscle/joint pains has come under fire. Several studies comparing the use of placebos in place of statins showed that only a small amount of people complained of aches and pains (around 5%). That’s not to say there aren’t more serious potential complications with statin use.

In high dose statins and in rare occasions, people are at risk for increased blood sugar (or Type 2 Diabetes), muscle cell damage, liver damage and cognitive problems. The last one is anecdotal and hasn’t been proved by the U.S. Preventive Services Task Force. And in small to medium doses, none of these are at issue.

But the big question you want answered is can statins cause ED?

In 2014, a study was done by the West China Hospital in Sichuan University that concluded that use of statins reduced testosterone levels. Since testosterone is necessary to have or keep an erection, being the primary male sex hormone, the lack of it leads to an inability to achieve erection.

But then in 2017, another study was published in The American Journal of Medicine with patients taking statins for established cardiac disease or patients with the propensity for cardiac disease. This one concluded that statin use did not seem associated with a new onset of erectile dysfunction.

And when researchers went back to that original 2014 study, they found that over time, statins might actually have helped men achieve erection as opposed to hindering it. It may not have been the medication that’s the problem, but the clogged arteries the medicine was prescribed for. All an erection is is blood flowing into the penis. So, by deductive reasoning alone, anything that prevents that blood from flowing (i.e. a clogged blood vessel) could lead to ED.

What now is of higher concern is that ED is no longer the end result. It’s now a symptom of potential, critical heart problems. It’s a sign that there might be something wrong with your heart, so get it checked out.

The good news is that everything you have to do for continued heart health now also applies to not having ED. Exercise more. Eat healthy and regularly. Stop smoking (if you’re a smoker). You may not need Viagra or other drugs to get an erection. You may just need to start living healthier.

If you’re currently on statins, don’t stop taking them because you fear the potential for ED. Instead, see your doctor and voice your concerns. He/she can then go over your options. And start living a healthier lifestyle. Should you suffer from ED now, don’t panic. The world isn’t over. Get tested and see a doctor. There’s a good chance you can solve this problem easily.

+ There are no comments

Add yours